Thunderstorm Wind, Estill
- When
- August 8, 1:38 PM EST
- Where
- Estill County, 0.35 mi SSE of Cobhill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.715, -83.829
A tree was blown down at Cob Hill.
A line of strong to severe thunderstorms produces numerous occurrences of downed trees across portions of eastern KY during the afternoon hours of August 8th. The majority of the damage occurred in Lee, Pulaski, Knox, and Laurel counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A line of strong to severe thunderstorms produces numerous occurrences of downed trees across portions of eastern KY during the afternoon hours of August 8th. The majority of the damage occurred in Lee, Pulaski, Knox, and Laurel counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 8, 12:16 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 116 PM EDT MON AUG 8 2011 .SHORT TERM.../THE REST OF TODAY/ A MIXTURE OF AREAS OF LOW CLOUDS AND SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS THIS AFTERNOON...ALLOWING FOR AMPLE DESTABILIZATION OF THE MOIST AIR MASS CURRENTLY IN PLACE ACROSS THE REGION. UNTIL THE APPROACH OF A SHORT WAVE CURRENTLY OVER THE MS VALLEY THERE WILL NOT BE A FOCUS FOR ORGANIZED CONVECTION...WITH MAINLY ISOLATED THUNDERSTORMS ON TAP FOR EARLY THIS AFTERNOON. WITH THE APPROACH OF THE SHORT WAVE LATE IN THE DAY...A MORE ORGANIZED CONVECTIVE COMPLEX WILL LIKELY MOVE EAST ACROSS KY. HOWEVER THERE IS NOT GOOD AGREEMENT IN THE SHORT RANGE MODELS ON WHAT THE IMPACT WILL BE IN EASTERN KY. AT THIS TIME THE CURRENT FORECAST LOOKS GOOD...AND WILL ONLY MAKE MINOR CHANGES TO THE NDFD TO ACCOUNT FOR LATEST OBSERVATIONAL TRENDS. THE ZFP WILL LIKELY NOT NEED AN UPDATE. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY/ ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE WINDING DOWN ACROSS FAR EASTERN KENTUCKY AFTER ENDURING SEVERAL ROUNDS OF THE SCATTERED CONVECTION OVER THE PAST SEVERAL HOURS. WE WILL AWAIT A SHORT WAVE TROUGH CURRENTLY MOVING THROUGH MISSOURI. THIS WILL BE THE NEXT TRIGGER FOR CONVECTION...ALTHOUGH MOST OF THIS MAY HOLD OFF UNTIL AFTER 00Z THIS EVENING. FORECAST SOUNDINGS ARE SUPPORTIVE OF AT LEAST AN ISOLATED SEVERE THREAT...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. WILL MAINTAIN THE BEST CHANCE POPS FOR TONIGHT. THE GFS AND NAM CONTINUE TO DIFFER ON THE DETAILS OF THE APPROACH OF THE MAIN COLD FRONT FOR TUESDAY. THE NAM HAS BEEN SHOWING A SPLIT OF CONVECTION ACROSS OUR AREA...WITH MCS ACTIVITY DIVING SOUTHEAST INTO THE TENNESSEE VALLEY...WHILE ADDITIONAL CONVECTION STAYS NORTH OF THE OHIO RIVER...CLOSER TO BETTER UPPER LEVEL SUPPORT. THE GFS AND THE ECMWF FOR THAT MATTER HAVE MORE BROAD-BRUSHED CONVECTION ACROSS THE ENTIRE AREA. WILL MAINTAIN GOOD CHANCE POPS FOR TUESDAY. ANY SEVERE THREAT WILL DEPEND HEAVILY UPON DESTABILIZATION...WHICH LOOKS MORE QUESTIONABLE WITH PLENTIFUL CLOUD COVER. MOST ACTIVITY WILL BE WINDING DOWN BY EARLY TUESDAY EVENING...WITH SLIGHT CHANCE POPS LINGERING INTO WEDNESDAY AS ANOTHER SHORT WAVE TROUGH TRAVERSES THE OHIO VALLEY. .LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/ THE LATEST MODEL GUIDANCE CONTINUES TO SUPPORT THE INHERITED FORECAST...SO ONLY MINIMAL CHANGES WERE MADE. THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS... THE PATTERN CHANGE BEGUN IN THE NORTHWEST WILL REVERBERATE EASTWARD THROUGH THE EXTENDED WITH A MORE AUTUMN LOOK TO THE MID LEVELS BEING DEPICTED BY THE MODELS. THIS CHANGE WILL MANIFEST ITSELF WITH INCREASE TROUGHINESS OVER THE GREAT LAKES EARLY IN THE EXTENDED... BECOMING MORE NORTHEAST TROUGHING THROUGH THE REMAINDER OF THE WORK WEEK JUST IN TIME FOR ANOTHER TROUGH TO DIVE INTO THE GREAT LAKES AND OHIO VALLEY FOR THE WEEKEND. THE MODELS ARE IN AGREEMENT ON THESE LARGE SCALE PATTERN DEVELOPMENTS...BUT DIFFER IN THE DETAILS. THE CMC IS RUNNING ABOUT AN EIGHTH OF A WAVELENGTH BEHIND THE FAIRLY SIMILAR GFS AND OLDER ECMWF WITH THE INITIAL GREAT LAKES TROUGH ON WEDNESDAY. THIS WILL LOWER HEIGHTS OVER EAST KENTUCKY AT THE START OF THE EXTENDED...BUT PULL OUT QUICK ENOUGH THAT THEY START TO CLIMB AGAIN BY THE END OF THE DAY. A FEW MINOR WAVES WILL THEN CROSS OVERHEAD IN THE FAST FLOW ALOFT THROUGH THE END OF THE WORK WEEK WHILE HEIGHTS RISE FURTHER ON FRIDAY IN ADVANCE OF THE NEXT TROUGH COMING OUT OF THE NORTHERN PLAINS. THERE IS GENERAL MODEL CONSENSUS HERE...TO CLOSE OUT THE WORK WEEK. FOR THE WEEKEND...AN AMPLIFYING TROUGH WILL SWING INTO THE OHIO VALLEY WITH SIMILAR TIMING AND STRENGTH SEEN IN THE GFS AND 00Z ECMWF. THE ENERGY ASSOCIATED WITH THIS PUSHES THROUGH EAST KENTUCKY LATER SATURDAY APPEARING A BIT SHARPER AND FASTER IN THE ECMWF THAN THE GFS. TROUGHING ANCHORED OVER THE HUDSON BAY WILL THEN DOMINATE THE REGION INTO SUNDAY IN THE WAKE OF THE SHORTWAVE/S PASSAGE. FOR THE BULK OF THE FORECAST HAVE FOLLOWED A GENERAL MODEL BLEND FOR WEATHER SPECIFICS BEFORE FAVORING...MORE EXCLUSIVELY...THE ECMWF OVER NEXT WEEKEND. SENSIBLE WEATHER WILL SEE OUR WELCOMED BOUT OF MORE COOLER AND OCCASIONAL DAMP CONDITIONS CONTINUE THROUGH THE UPCOMING WEEKEND. HIGH PRESSURE WILL BUILD INTO THE OHIO VALLEY FROM WEDNESDAY NIGHT THROUGH FRIDAY...LIKELY KEEPING CONDITIONS DRIER AND COOLER... PARTICULARLY AT NIGHT AND IN NORTHEAST KENTUCKY...THAN THEY HAVE BEEN IN QUITE A WHILE. HOWEVER...THE FRONTAL BOUNDARY WILL STALL JUST TO OUR SOUTHWEST AND SHOULD SERVE TO KEEP MIN TEMPS A BIT HIGHER DOWN IN THE CUMBERLAND VALLEY WHILE SLIGHT CHANCE POPS WILL NOT BE TOO FAR AWAY. FOR NOW HAVE KEPT IT DRY...THOUGH. THE FRONT IS EXPECTED TO RETURN BACK OVER THE AREA LATER FRIDAY MOVING IN FROM SOUTHWEST TO NORTHEAST IN CONJUNCTION WITH AN AREA OF LOW PRESSURE MOVING OUT OF THE UPPER MIDWEST AND INTO THE GREAT LAKES. THIS SYSTEM MOVES THROUGH WITH DECENT CHANCES OF PRODUCING SHOWERS AND THUNDERSTORMS ON SATURDAY...PERHAPS LINGERING INTO SUNDAY AS TRAILING MID LEVEL WAVES PASS ABOVE THE AREA. HAVE CONTINUED THE TREND OF LOWERING TEMPS THROUGH MUCH OF THE PERIOD...BUT ESPECIALLY FOR LOWS ON WEDNESDAY AND THURSDAY NIGHT. DID ALSO ADD SOME TERRAIN BASED ADJUSTMENTS EACH NIGHT...MORE PROMINENTLY UNDER THAT SFC HIGH LATER IN THE WEEK. AS FOR POPS... HAVE GENERALLY ENDED UP BELOW MEX GUIDANCE THROUGH THE EXTENDED... BUT NOT TOO FAR OFF. && .AVIATION.../18Z TO 18Z/...UPDATED AFTERNOON HEATING HAS INITIATED CONVECTION ALONG AN OLD BOUNDARY FROM RICHMOND TO PIKEVILLE. SHOWERS AND THUNDERSTORMS EXTEND WESTWARD TO LOUISVILLE WHILE A SECOND AREA OF CONVECTION IS PUSHING INTO WESTERN KY AND INDIANA. AT THIS POINT IT IS DIFFICULT TO TIME ANY THUNDERSTORM ACTIVITY AT SPECIFIC TAF SITES THOUGH IT APPEARS THE BEST CHANCE FOR THUNDERSTORMS EARLY THIS AFTERNOON WOULD BE AT JKL...AND WILL CARRY VCTS AT JKL RIGHT FROM THE BEGINNING. LOZ AND SME MAY SEE THUNDERSTORMS LATER...AND WILL ADD VCTS TO THESE TAFS FOR LATER IN THE AFTERNOON. EXTENT OF FOG TONIGHT IS DEPENDENT ON WHERE RAIN FALLS TODAY INTO THIS EVENING...AND HOW MUCH CLEARING THERE IS OVERNIGHT. EXPECT VISIBILITIES TO AT LEAST BE DOWN TO MVFR TO IFR BY DAYBREAK. VISIBILTIES WILL IMPROVE AFTER 12Z TUESDAY...BUT MORE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON TUESDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN/SBH LONG TERM....JP AVIATION...SBH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 524 AM EDT MON AUG 8 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 524 AM EDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. ANY STORMS THAT FORM DURING THE AFTERNOON AND EVENING COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. SOME OF THE THUNDERSTORMS ON TUESDAY COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY...MAINLY IN AREAS NORTHEAST OF A LINE FROM MOUNT VERNON TO HARLAN. THUNDERSTORMS ARE POSSIBLE IN ALL AREAS FRIDAY NIGHT THROUGH SATURDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY MAINLY SOUTH OF A LINE FROM INEZ TO WHITLEY CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 238 PM EDT MON AUG 8 2011 KYZ068-069-080-111-114-116-081930- ROCKCASTLE-LAUREL-JACKSON-OWSLEY-LEE-CLAY- 238 PM EDT MON AUG 8 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT MONDAY AFTERNOON... JACKSON... NORTHWESTERN OWSLEY... EAST CENTRAL ROCKCASTLE... SOUTHWESTERN LEE... NORTHWESTERN CLAY AND EXTREME NORTH CENTRAL LAUREL. AT 238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROBINET...OR 9 MILES EAST OF MOUNT VERNON...MOVING EAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MIDDLEFORK AROUND 245 PM EDT...SHOP BRANCH AROUND 250 PM EDT...OLIN AROUND 255 PM EDT...MILDRED AROUND 300 PM EDT...AND HERD AROUND 305 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The national radar mosaic for the moment the first event began.
18 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down at Cob Hill.
Two trees were blown down on Spencer Ridge Road.
A tree was down and blocking a New Yellow Rock Rd west of Beattyville.
A tree was blown down on South Fork Rd southeast of Beattyville.
A downed tree temporarily blocked Proctor Road south of Beattyville.
A downed tree temporarily blocked Hwy 52 East.
A tree was blown down on Hwy 769 southeast of Somerset.
A downed tree temporarily blocked Hwy 452 in Pulaski.
A downed tree temporarily blocked Charlie Sizemore Rd north of Manchester.
Power lines were blown down on Camp Creek Rd. A few trees were blown down elsewhere in the county.
Power lines were blown down on Hwy 421 south of Hyden.
Two trees were blown down in Annville. The first one was blocking Ward Rd, and the other downed tree was reported on Pond Lick Rd.
Tree limbs 7 inches in diameter were blown down.
A few trees were blown down along KY 6 southeast of Corbin.
A tree was blown down along Hwy 1304 northeast of Barbourville.
A tree was uprooted along Hwy 192.
A tree was blown down near Possum Hollow.
Two small trees were blown down near Steel Branch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331799, 331801, 331803, 331804, 331805, 331806, 331808, 331810, 331811, 331813, 331814, 331812, 331815, 331816, 331821, 331823, 331825, 331827, 331830.